Kansas, 2006

Heavy Rain in Kansas, August 15, 2006

August 15, 2006 · NWS DDC · 2 events in 2 counties and zones

2 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 15, 2:10 AM CST, 4 hours 50 minutes earlier.

Area forecast discussion, Aug 15, 2:10 AM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
310 AM CDT TUE AUG 15 2006

.DISCUSSION...

DAYS 1-2...
NO BIG SURPRISES FOR THIS CYCLE AS TEMPS AND CONVECTION REMAIN THE
PROBLEM.

BROAD UPPER RIDGE FROM THE DESERT SOUTHWEST INTO THE GULF OF MEXICO
WITH AN UPPER LOW IN IT OVER THE TX PANHANDLE. THE POLAR FRONT
FORCED BY RAIN COOLED AIR WAS ACROSS OK INTO THE PANHANDLES BUT THE
UPPER BAROCLINIC ZONE WITH THIS FEATURE IS RE-ESTABLISHING ITSELF
BACK TO THE NORTH ACROSS NEBRASKA AND SOUTH DAKOTA SO WILL LOOK FOR
THE FRONT TO RETREAT NORTHWARD FAIRLY RAPIDLY. THE MAIN PROBLEM WILL
BE THE COLD POOL LEFT BY TWO DAYS OF CONVECTION ACROSS THE
PANHANDLES AND SOUTHWEST KANSAS. THE MODELS FORECAST SOME CONVECTION
TO CONTINUE TO REINFORCE THE COLD POOL THROUGH TONIGHT SO HAVE KEPT
THE COOL TEMPS ANOTHER DAY. BEYOND TONIGHT THERE ARE HUGE QUESTIONS
CONCERNING THAT COLD POOL AS SOME OF THE MODELS MIX IT OUT AND
OTHERS HOLD IN TO IT. THAT WOULD MAKE A BIG DIFFERENCE IN
TEMPERATURES. HAVE STUCK WITH A REASONABLY CONSERVATIVE WARMING
TREND BUT WILL BE PREPARED TO SEE SOMETHING ENTIRELY DIFFERENT AS
THIS FORECAST VERIFIES. HOPEFULLY THE NEXT SHIFT WILL GET A BETTER
SET OF MODEL FORECASTS.

DAYS 3-7...
NO CHANGES MADE IN THE LATER PERIOD GRIDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  79  63  90  69 /  30  50  40  0
GCK  78  61  89  67 /  30  50  50  0
EHA  79  60  89  65 /  40  40  40  0
LBL  79  62  90  67 /  40  60  50  0
HYS  82  62  89  68 /  10  50  50  0
P28  83  64  94  71 /  30  10  10  0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JOHNSON/FINCH

FN08/24
Hazardous weather outlook, Aug 15, 3:56 AM CST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
456 AM CDT TUE AUG 15 2006

KSZ030-031-043>046-061>066-074>081-084>090-161000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
456 AM CDT (356 AM MDT) TUE AUG 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED.

JOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Stevens

When
August 15, 7:00 AM CST
Where
Stevens County, 8 mi W of Hugoton
Reported by
GENERAL PUBLIC
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

4.00 inches of rain fell overnight.

Heavy Rain, Morton

When
August 15, 7:00 AM CST
Where
Morton County, Rolla
Property damage
$250,000
Reported by
GENERAL PUBLIC
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

7.12 inches of rain in the last 24 hours. Many stranded motorists. Many basements were flooded.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528626, 5528627.